Alert archive / South Carolina / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 202, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 31, 2010, 4:15 PM EDT for 4 counties in South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2010, 4:15 PM EDT (20:15 UTC)
- Expired
- Jul 31, 2010, 5:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 1:31 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1232 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:55 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 31, 2:55 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 255 PM EDT SAT JUL 31 2010 .SYNOPSIS... WEAK HIGH PRESSURE WILL SLIDE AWAY FROM THE REGION TODAY AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE AREA. THIS WILL RESULT IN INCREASING CHANCES OF THUNDERSTORMS INTO SUNDAY. HIGH PRESSURE AND RISING TEMPERATURES WILL RETURN BY TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... WEAK HIGH PRESSURE REMAINS OVER THE CAROLINAS WITH STATIONARY FRONT JUST WEST OF THE SAVANNAH RIVER. UNSTABLE AIRMASS IN PLACE. WNW FLOW ALOFT WITH SHORT WAVE ENERGY APPROACHING FROM THE TN VALLEY. SCATTERED CONVECTION HAS DEVELOPED ACROSS THE FA WITH A LINE OF SHOWERS/STORMS DRAPED OVER THE APPALACHIAN MOUNTAINS MOVING SE. SPC RECENTLY ISSUED SVR TSTM WATCH FOR A GOOD PORTION OF CWA EXCLUDING THE NORTHEAST PART. ALSO SPC NOTED THERE WAS INCREASING SHEAR OVER THE AREA. THE WATCH RUNS THROUGH 10 PM THIS EVENING. PWS AROUND 2 INCHES TODAY SO LOCALLY HEAVY RAIN POSSIBLE WITH THE STRONGER STORMS. HEAT ADVISORY REMAINS IN EFFECT UNTIL 8PM THIS EVENING FOR THE SOUTHERN MIDLANDS AND PORTIONS OF THE CSRA. CONVECTIVE ACTIVITY WILL DIMINISH LATER THIS EVENING BUT WITH NUMEROUS OUTFLOW BOUNDARIES AND SOME CONTINUING UPPER LEVEL ENERGY...WILL KEEP SMALL CHANCE POPS AFTER MIDNIGHT. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... DISTURBANCE WILL MOVE OFFSHORE ON SUNDAY WITH CHANCES OF SHOWERS AND THUNDERSTORMS LINGERING AS THE UPPER LEVEL TROUGH BEGINS TO LIFT OUT OF THE REGION. SUNDAY NIGHT THE UPPER LEVEL RIDGE WILL BE BUILDING OVER THE AREA WITH HIGH PRESSURE RETURNING TO THE AREA ON MONDAY. TEMPERATURES SUNDAY WILL RANGE FROM THE MID 80S TO LOWER 90S AND CLIMBING TOWARD THE LOWER AND MIDDLE 90S ON MONDAY. THUNDERSTORM CHANCES WILL BE LIMITED MONDAY AS THE HIGH PRESSURE PUSHES A BIT OF DRIER AIR ALOFT OVER THE REGION AND A WEAK MID LEVEL CAP IS EXPECTED. && .LONG TERM /TUESDAY THROUGH SATURDAY/... UPPER RIDGE SLOWLY REBUILDS OVER THE SOUTHEAST TUESDAY INTO WEDNESDAY WITH SOME WEAKNESS IN THE EASTERN FRINGES OF THE RIDGE INTO LATE WEEK. MAINLY LOW POPS TUESDAY AND WEDNESDAY...AND CHANCE POPS INTO THE WEEKEND. FORECAST HIGH TEMPS MOSTLY IN THE MID 90S WITH FORECAST LOWS IN THE MID 70S. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... AIMRASS HAS BECOME INCREASINGLY UNSTABLE OVER THE PAST FEW HOURS. TEMPERATURES INCREASED TO AROUND 90F WHICH IS THE CONVECTIVE TEMPERATURE. ALSO SPC NOTED INCREASING LOW LEVEL SHEAR OVER THE REGION AND A SVR TSTM WATCH WAS ISSUED FOR MOST OF THE CAE CWA EXCLUDING THE NORTHEAST COUNTIES IN THE PEE DEE AREA. IN ADDITION CAPES INCREASE TO 2000-3000 J/KG OVER WATCH AREA. OTHERWISE... MAINLY VFR CONDITIONS OUTSIDE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. IFR-MVFR CONDITIONS EXPECTED IN SHOWERS AND THUNDERSTORMS THROUGH ABOUT MIDNIGHT TONIGHT. AFTER MIDNIGHT... MVFR CONDITIONS SHOULD BECOME WIDESPREAD THROUGH ABOUT 14Z SUNDAY MORNING. A FEW LOCATIONS LIKE AGS AND OGB MAY HAVE IFR CONDITIONS DURING THIS TIME PERIOD. AFTER 14Z SUNDAY...VFR CONDITIONS ONCE AGAIN BUT BRIEF IFR-MVFR CONDITIONS ARE POSSIBLE AGAIN IN SHOWERS AND THUNDERSTORMS. EXTENDED AVIATION OUTLOOK...BRIEF MVFR OR IFR CONDITIONS POSSIBLE IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ030-035-041. GA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ065-077. &&
Hazardous weather outlook, Jul 31, 3:39 PM EDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 339 PM EDT SAT JUL 31 2010 SCZ015-016-022-029-011945- LANCASTER-CHESTERFIELD-KERSHAW-LEE- 339 PM EDT SAT JUL 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS MAY APPROACH SEVERE LIMITS THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. GAZ040-063-064-SCZ018-020-021-025>028-031-036>038-011945- LINCOLN-MCDUFFIE-COLUMBIA-MCCORMICK-NEWBERRY-FAIRFIELD-EDGEFIELD- SALUDA-LEXINGTON-RICHLAND-SUMTER-ORANGEBURG-CALHOUN-CLARENDON- 339 PM EDT SAT JUL 31 2010 ...SEVERE THUNDERSTORM WATCH 552 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. GAZ065-077-SCZ030-035-041-011945- RICHMOND-BURKE-AIKEN-BARNWELL-BAMBERG- 339 PM EDT SAT JUL 31 2010 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 552 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SEVERE THUNDERSTORM WATCH. ALSO...THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY PRODUCE HEAVY RAINFALL AND LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jul 31, 3:28 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
328 PM EDT SAT JUL 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG 4 NNE WARD 33.91N 81.71W
07/31/2010 SALUDA SC PUBLIC
PUBIC REPORTED TREES AND LIMBS DOWN ON SUMTER SCHOOL ROAD
WITH ROOFS TORN OF SOME OUTBUILDINGS AND A FLAG POLE BENT
OVER AND ON THE GROUND.
&&
SJNLocal storm report, Jul 31, 3:28 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
328 PM EDT SAT JUL 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG 4 NNE WARD 33.91N 81.71W
07/31/2010 SALUDA SC PUBLIC
PUBLIC REPORTED TREES AND LIMBS DOWN ON SUMTER SCHOOL ROAD
WITH ROOFS TORN OF SOME OUTBUILDINGS AND A FLAG POLE BENT
OVER AND ON THE GROUND.
&&
SJNLocal storm report, Jul 31, 3:36 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
336 PM EDT SAT JUL 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM TSTM WND DMG 10 SSE RIDGE SPRING 33.70N 81.60W
07/31/2010 AIKEN SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED POWERLINES DOWN ALONG I-20 AT THE
27/28 MILE MARKER.
&&
SJNSpecial weather statement, Jul 31, 4:08 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 408 PM EDT SAT JUL 31 2010 SCZ025>027-030-312100- AIKEN-EDGEFIELD-LEXINGTON-SALUDA- 408 PM EDT SAT JUL 31 2010 ...STRONG THUNDERSTORMS WILL AFFECT AIKEN...EDGEFIELD...LEXINGTON AND SALUDA COUNTIES THROUGH 5 PM... AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR EDGEFIELD...OR 16 MILES NORTH OF BELVEDERE...MOVING SOUTHEAST AT 25 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. TTH
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 4:04 AM EDT | Heat Advisory | CAE | Aiken, Bamberg, Barnwell | 15 hr |
| Jul 31, 1:42 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Saluda | 51 min |
| Jul 31, 3:07 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 38 min |
| Jul 31, 3:45 PM EDT | Tornado Warning | CAE | Aiken | 30 min |
| Jul 31, 4:36 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 39 min |
| Jul 31, 4:39 PM EDT | Flash Flood Warning | CAE | Aiken | 66 min |
| Jul 31, 4:56 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell | 79 min |
| Jul 31, 6:36 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Richland, Sumter | 39 min |
| Jul 31, 7:16 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg | 59 min |
| Jul 31, 3:14 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 46 min |
| Jul 31, 4:32 PM EDT | Areal Flood Advisory | CAE | Richmond | 118 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.